Limits...
Amoxicillin rash in patients with infectious mononucleosis: evidence of true drug sensitization.

Ónodi-Nagy K, Kinyó Á, Meszes A, Garaczi E, Kemény L, Bata-Csörgő Z - Allergy Asthma Clin Immunol (2015)

Bottom Line: Prick tests were negative in all six patients, but the intradermal tests showed positive reactions in four patients.Our data demonstrate that in vitro testing is not sensitive enough in determining drug sensitization to penicillin.In vivo tests should be performed to detect sensitization and indeed with skin tests our results confirmed that sensitization to aminopenicillin may develop within infectious mononucleosis.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology and Allergology, University of Szeged, Albert Szent-Györgyi Medical Center, Korányi fasor 6, Szeged, 6720 Hungary.

ABSTRACT

Background: It hasn't been clearly understood yet whether sensitization to antibiotics, the virus itself or transient loss of drug tolerance due to the virus, is responsible for the development of maculopapular exanthems following amoxicillin intake in patients with infectious mononucleosis. We aimed to examine whether sensitization to penicillin developed among patients with skin rash following amoxicillin treatment within infectious mononucleosis.

Methods: Ten patients were investigated for drug sensitization by lymphocyte transformation test and six patients were further tested by prick-, intradermal and patch tests employing the penicillin's main antigens.

Results: Lymphocyte transformation test showed negative results with amoxicillin, while one patient had positive reaction to cefixime. Six patients with suspected sensitization to amoxicillin were then investigated by in vivo tests. Prick tests were negative in all six patients, but the intradermal tests showed positive reactions in four patients.

Conclusions: Our data demonstrate that in vitro testing is not sensitive enough in determining drug sensitization to penicillin. In vivo tests should be performed to detect sensitization and indeed with skin tests our results confirmed that sensitization to aminopenicillin may develop within infectious mononucleosis.

No MeSH data available.


Related in: MedlinePlus

Amoxicillin rash in a patient with infectious mononucleosis (patient 4). The cutaneous eruptions developed a few days after the initiation of the antibiotic therapy. In severe cases the progressive maculopapular exanthems turn into erythroderma.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4362637&req=5

Fig1: Amoxicillin rash in a patient with infectious mononucleosis (patient 4). The cutaneous eruptions developed a few days after the initiation of the antibiotic therapy. In severe cases the progressive maculopapular exanthems turn into erythroderma.

Mentions: Infectious mononucleosis (IM) is an acute disease mostly caused by a widespread human γ-herpes virus, the Epstein-Barr virus (EBV) or a human β-herpes virus, the cytomegalovirus. The primary infection appears predominantly in children, adolescents and young adults [1]. Symptoms start with a prodromal phase including subfebrility, malaise, arthralgia and myalgia, like any common upper respiratory tract infection [2]. The classic features, fever, tonsillopharyngitis, lymphadenopathy, leukocytosis and hepatosplenomegaly, are helpful in differentiation from bacterial infection. Skin eruptions may develop during the infection. These eruptions are maculopapular exanthems, morbilliform eruptions on the whole body, in severe cases the progressive skin reaction turns into erythroderma (Figure 1). A severe cutaneous reaction such as erythema multiforme is exceedingly rare, although possible manifestation [3]. The skin symptoms may develop due to the viral infection, however, these patients often use antibiotics and it is also well-known that viral infections enhance the risk of drug allergic reactions [4, 5].Figure 1


Amoxicillin rash in patients with infectious mononucleosis: evidence of true drug sensitization.

Ónodi-Nagy K, Kinyó Á, Meszes A, Garaczi E, Kemény L, Bata-Csörgő Z - Allergy Asthma Clin Immunol (2015)

Amoxicillin rash in a patient with infectious mononucleosis (patient 4). The cutaneous eruptions developed a few days after the initiation of the antibiotic therapy. In severe cases the progressive maculopapular exanthems turn into erythroderma.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4362637&req=5

Fig1: Amoxicillin rash in a patient with infectious mononucleosis (patient 4). The cutaneous eruptions developed a few days after the initiation of the antibiotic therapy. In severe cases the progressive maculopapular exanthems turn into erythroderma.
Mentions: Infectious mononucleosis (IM) is an acute disease mostly caused by a widespread human γ-herpes virus, the Epstein-Barr virus (EBV) or a human β-herpes virus, the cytomegalovirus. The primary infection appears predominantly in children, adolescents and young adults [1]. Symptoms start with a prodromal phase including subfebrility, malaise, arthralgia and myalgia, like any common upper respiratory tract infection [2]. The classic features, fever, tonsillopharyngitis, lymphadenopathy, leukocytosis and hepatosplenomegaly, are helpful in differentiation from bacterial infection. Skin eruptions may develop during the infection. These eruptions are maculopapular exanthems, morbilliform eruptions on the whole body, in severe cases the progressive skin reaction turns into erythroderma (Figure 1). A severe cutaneous reaction such as erythema multiforme is exceedingly rare, although possible manifestation [3]. The skin symptoms may develop due to the viral infection, however, these patients often use antibiotics and it is also well-known that viral infections enhance the risk of drug allergic reactions [4, 5].Figure 1

Bottom Line: Prick tests were negative in all six patients, but the intradermal tests showed positive reactions in four patients.Our data demonstrate that in vitro testing is not sensitive enough in determining drug sensitization to penicillin.In vivo tests should be performed to detect sensitization and indeed with skin tests our results confirmed that sensitization to aminopenicillin may develop within infectious mononucleosis.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology and Allergology, University of Szeged, Albert Szent-Györgyi Medical Center, Korányi fasor 6, Szeged, 6720 Hungary.

ABSTRACT

Background: It hasn't been clearly understood yet whether sensitization to antibiotics, the virus itself or transient loss of drug tolerance due to the virus, is responsible for the development of maculopapular exanthems following amoxicillin intake in patients with infectious mononucleosis. We aimed to examine whether sensitization to penicillin developed among patients with skin rash following amoxicillin treatment within infectious mononucleosis.

Methods: Ten patients were investigated for drug sensitization by lymphocyte transformation test and six patients were further tested by prick-, intradermal and patch tests employing the penicillin's main antigens.

Results: Lymphocyte transformation test showed negative results with amoxicillin, while one patient had positive reaction to cefixime. Six patients with suspected sensitization to amoxicillin were then investigated by in vivo tests. Prick tests were negative in all six patients, but the intradermal tests showed positive reactions in four patients.

Conclusions: Our data demonstrate that in vitro testing is not sensitive enough in determining drug sensitization to penicillin. In vivo tests should be performed to detect sensitization and indeed with skin tests our results confirmed that sensitization to aminopenicillin may develop within infectious mononucleosis.

No MeSH data available.


Related in: MedlinePlus